Texas, 2011

Wildfire in Texas, March 17, 2011

March 17, 2011 · NWS AMA · 1 event in 1 county or zone

The South of Higgins Wildfire began three miles south of Higgins Texas in Lipscomb County around 1630 CST and consumed an estimated six hundred and forty acres. The wildfire caused no damages or injuries and was contained around 1930 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The South of Higgins Wildfire began three miles south of Higgins Texas in Lipscomb County around 1630 CST and consumed an estimated six hundred and forty acres. The wildfire caused no damages or injuries and was contained around 1930 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 17, 2:30 PM CST, 2 hours earlier.

Area forecast discussion, Mar 17, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT THU MAR 17 2011

.DISCUSSION...
COLD FRONT EXPECTED TO STALL THIS EVE...AND THEN PUSH THRU ALL OF
FCST AREA BY NOON FRI.  ALL SECTIONS EXPECTED TO BE COOLER ON FRI...
WITH MAXIMA GENERALLY FROM MID 50S N TO UPPER 70S S.

TSTMS WILL REMAIN IN FCST FOR ERN ZONES FRI NGT...AS UPSLOPE FLOW
REPLENISHES MSTR AND INSTBY.  TSTM POPS KEPT AREA WIDE ON SAT AND SAT
NGT AS STRENGTHENLY SW FLOW ALOFT INDUCES MOIST SELY AND SLY LOW-
LEVEL FLOW.  DRYLINE EXPECTED TO SET UP ACROSS CENTRAL ZONES ON
SUN...WITH CHANCES FOR TSTMS KEPT IN ERN ZONES SUN AND SUN NGT.

HAVE INSERTED LOW TSTM POPS IN ERN ZONES MON AFTN...AS MODELS SUGGEST
DRYLINE MAY BE POISED IN THIS VICINITY AT THAT TIME.  NO POPS IN
LATER PERIODS AS LOWER LEVELS EXPECTED TO REMAIN DRY.  03

COCKRELL

&&

.FIRE WEATHER...
NORTH WINDS ON FRIDAY WILL KEEP FIRE WEATHER CONDITIONS FROM RISING
INTO ELEVATED OR CRITICAL THRESHOLDS.  SOUTHEAST AND SOUTH WINDS ON
SATURDAY MAY RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS
WESTERN SECTIONS. ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS MAY
DEVELOP ACROSS WESTERN ZONES SUNDAY AND MONDAY.  ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS APPEAR MORE LIKELY AREA WIDE ON
TUESDAY.  03

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                44  72  38  62  48 /   0   0  20  20  20
BEAVER OK                  41  55  36  61  51 /   0   0  20  30  20
BOISE CITY OK              36  59  31  66  41 /   0   0  10  20  20
BORGER TX                  47  69  40  65  53 /   0   0  20  20  20
BOYS RANCH TX              43  70  39  67  47 /   0   0  10  20  20
CANYON TX                  41  76  40  62  49 /   0   0  10  20  20
CLARENDON TX               49  76  44  62  50 /   0   0  30  20  20
DALHART TX                 39  65  33  64  39 /   0   0  10  20  20
GUYMON OK                  39  58  33  64  45 /   0   0  20  30  20
HEREFORD TX                43  75  39  63  48 /   0   0  10  20  20
LIPSCOMB TX                43  62  40  62  52 /   0   0  20  30  20
PAMPA TX                   45  67  42  61  51 /   0   0  20  20  20
SHAMROCK TX                48  73  44  62  51 /   0   0  30  20  20
WELLINGTON TX              49  78  45  64  52 /   0   0  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/03
Hazardous weather outlook, Mar 17, 2:47 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU MAR 17 2011

OKZ001>003-TXZ001>020-181100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
347 PM CDT THU MAR 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ELEVATED FIRE WEATHER CONDITIONS WILL CONTINUE INTO EARLY THIS
EVENING ACROSS THE CENTRAL AND SOUTHERN TEXAS PANHANDLE DUE TO WEST
TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH GUSTS TO AROUND 25
MPH...MINIMUM RELATIVE HUMIDITIES BETWEEN 5 AND 15 PERCENT...AND DRY
GRASSES. A COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH CENTRAL
AND EASTERN PORTIONS OF THE TEXAS PANHANDLE LATE THIS
AFTERNOON...CAUSING WINDS TO SWITCH TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT ACROSS MAINLY THE
EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. THUNDERSTORMS ARE
POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE TEXAS AND
OKLAHOMA PANHANDLES. THUNDERSTORM CHANCES WILL SHIFT TO THE EASTERN
PANHANDLES ON SUNDAY...AND LINGER OVER THE FAR EASTERN PANHANDLES ON
MONDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING
THESE TIMES...A FEW STORMS COULD BECOME STRONG TO POSSIBLY SEVERE
SATURDAY AND SATURDAY NIGHT WITH MARGINALLY SEVERE HAIL BEING THE
PRIMARY THREAT.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP
MAINLY ACROSS THE WESTERN HALF OF THE PANHANDLES MONDAY AND ACROSS
ALL OF THE PANHANDLES ON TUESDAY AS DRY SOUTHWEST WINDS RETURN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE CENTRAL AND SOUTHERN
TEXAS PANHANDLE THROUGH EARLY THIS EVENING...AND FOR ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS THE WESTERN HALF OF THE
PANHANDLES MONDAY AND ACROSS ALL OF THE PANHANDLES ON TUESDAY.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lipscomb

When
March 17, 4:30 PM CST to 7:30 PM CST
Where
Lipscomb forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292717.